Alert archive / Minnesota / Small Craft Advisories in 2021

Small Craft Advisory 12, NWS Duluth, MN

March 27, 2021

NWS Duluth, MN issued this small craft advisory at Mar 27, 2021, 3:58 PM CDT. It took effect at Mar 27, 2021, 10:00 PM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 27, 2021, 3:58 PM CDT (20:58 UTC)
In effect from
Mar 27, 2021, 10:00 PM CDT
Expired
Mar 28, 2021, 10:00 AM CDT
In force
12 hr
Issued by
NWS Duluth, MN

The text

As transmitted.

900 
WHUS73 KDLH 272058
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
358 PM CDT Sat Mar 27 2021

LSZ140-280900-
/O.NEW.KDLH.SC.Y.0012.210328T0300Z-210328T1500Z/
Grand Portage to Grand Marais MN-
358 PM CDT Sat Mar 27 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
10 AM CDT SUNDAY...

* WHAT...North winds 10 to 20 kt with gusts up to 30 kt expected.

* WHERE...Grand Portage to Grand Marais MN.

* WHEN...From 10 PM this evening to 10 AM CDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
3 follow-up statements
641 
WHUS73 KDLH 280225
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
925 PM CDT Sat Mar 27 2021

LSZ146>148-281430-
/O.EXB.KDLH.SC.Y.0012.210328T0400Z-210328T1500Z/
Port Wing to Sand Island WI-Sand Island to Bayfield WI-
Oak Point to Saxon Harbor WI-
925 PM CDT Sat Mar 27 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM CDT SUNDAY...

* WHAT...Northwest winds 15 to 20 kt with gusts up to 25 kt and 
  waves 1 to 3 ft expected.

* WHERE...Port Wing to Sand Island WI, Sand Island to Bayfield 
  WI and Oak Point to Saxon Harbor WI.

* WHEN...Until 10 AM CDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ141-281430-
/O.EXA.KDLH.SC.Y.0012.210328T0300Z-210328T1500Z/
Grand Marais to Taconite Harbor MN-
925 PM CDT Sat Mar 27 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM CDT SUNDAY...

* WHAT...North winds 15 to 20 kt with gusts up to 30 kt expected.

* WHERE...Grand Marais to Taconite Harbor MN.

* WHEN...Until 10 AM CDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ140-281430-
/O.CON.KDLH.SC.Y.0012.210328T0300Z-210328T1500Z/
Grand Portage to Grand Marais MN-
925 PM CDT Sat Mar 27 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT
SUNDAY...

* WHAT...North winds 15 to 20 kt with gusts up to 30 kt expected.

* WHERE...Grand Portage to Grand Marais MN.

* WHEN...Until 10 AM CDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

JTS
122 
WHUS73 KDLH 280841
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
341 AM CDT Sun Mar 28 2021

LSZ140-141-281500-
/O.CON.KDLH.SC.Y.0012.000000T0000Z-210328T1500Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
341 AM CDT Sun Mar 28 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

* WHAT...North winds 10 to 15 kt with gusts up to 25 kt.

* WHERE...Grand Portage to Grand Marais MN.

* WHEN...Until 10 AM CDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ146>148-281500-
/O.CON.KDLH.SC.Y.0012.000000T0000Z-210328T1500Z/
Port Wing to Sand Island WI-Sand Island to Bayfield WI-
Oak Point to Saxon Harbor WI-
341 AM CDT Sun Mar 28 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 25 kt and 
  waves 1 to 3 ft.

* WHERE...Port Wing to Sand Island WI, Sand Island to Bayfield 
  WI and Oak Point to Saxon Harbor WI.

* WHEN...Until 10 AM CDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
756 
WHUS73 KDLH 281505
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
1005 AM CDT Sun Mar 28 2021

LSZ140-141-146>148-281615-
/O.EXP.KDLH.SC.Y.0012.000000T0000Z-210328T1500Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
1005 AM CDT Sun Mar 28 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...

Winds and waves have decrease to below Small Craft criteria.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Mar 27, 1:12 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Mar 27, 1:12 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
112 PM CDT Sat Mar 27 2021

.DISCUSSION...(Today through Friday)
Issued at 420 AM CDT Sat Mar 27 2021

Summary: A messy system will move across the Northland this morning,
bringing a variety of precip types. Snow accumulations in the
Arrowhead will range from 2 to 4 inches. Several hundredths of
ice accumulation will be possible near the Twin Ports this morning
as a result of freezing rain. Following today's system, warmer
and drier weather will settle over the area as we head into
Monday. The next chance for precip arrives Tuesday morning as a
cold front moves across the area.

A cold front currently situated just west of the CWA has led to
precip development this morning. This cold front is in conjunction
with a trough and associated surface low over the Great Plains. This
trough will pivot across the CWA throughout the day today, leading
to widespread precip across the area. In the Arrowhead, much of this
precip is expected to fall as snow. Current surface observations
show temps below freezing. Model guidance has been in relatively
decent agreement regarding snow accumulations across the Arrowhead.
Expect snow totals in the 2 to 4 inch range throughout the morning
and early afternoon.

More ambiguity exists near the Twin Ports due to the potential for
freezing rain. Surface obs show that temps this morning in Southern
St. Louis, Carlton, and Douglas counties are in the upper 20s.
Aloft, southwesterly flow in the low levels is likely to advect
above-freezing air over these sub-freezing temps. This setup
supports the development of freezing rain, primarily in the far west
Duluth metro, Carlton County, and the western portion of Douglas
County. Uncertainty arises when examining model soundings. Both
global and hi-res models disagree as to the extent of the warm nose
around 850mb. The general consensus is that freezing rain is likely
this morning until daytime heating increases sfc temps. However,
given that there are large variations in the strength of the warm
layer aloft, ice accumulations exceeding a few hundredths of an
inch appear unlikely. Regardless, slippery roads may be possible
this morning resulting from light ice accumulation. Due to this
potential, the Winter Weather Advisory has been expanded to
include locations that may see ice this morning.

Much of northwest Wisconsin is likely to see snow from this system
in the afternoon. Given the quick eastward progression of the cold
front, snow accumulations are likely to remain under 2 inches. the
exception will be along the Penokee Range, where 1 to 3 inches are
possible. Following today's system, ridging will develop across the
CWA for the remainder of the weekend and into Monday. Highs on
Monday are likely to be very warm, with widespread 60s. Our next
chance for rain and snow arrives early Tuesday morning as a cold
front sweeps across the area. At this time, the dominant precip type
associated with Tuesday's system appears to be rain. However, some
light snow may be possible on the back edge of the precip. The
remainder of the week is likely to be quiet and dry with temps
slowly increasing as we head into next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 111 PM CDT Sat Mar 27 2021

A cold front moving through the area today has brought IFR/LIFR
ceilings with IFR visibilities with a wintry mixture of FZRA, RA
and SN. It will slowly slide east through the afternoon and early
evening, with the MN terminals improving to MVFR or better by 22z,
and all the way to VFR by 02z. KHYR has yet to go down as of
issuance time, and will lower to IFR/LIFR between 22z and 02z,
then improve all the way to VFR around 04z. Ahead of the front
winds have been light southeast, and will become northwest around
10kts, with gusts approaching 20kts for a few sites in the 21z-04z
time range.

&&

.MARINE...
Issued at 111 PM CDT Sat Mar 27 2021

A cold front moving through the area today will cause winds to
turn to the northwest by this evening and pick up to near Small
Craft Advisory criteria for portions of the nearshore waters for
the overnight hours. A Small Craft Advisory may be needed tonight
for several hours. North-northwest winds to continue on Sunday
before diminishing and turning to the south on Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  38  24  43  32 /  90  30   0   0
INL  42  20  44  28 /  80   0   0   0
BRD  43  28  49  36 /  90   0   0   0
HYR  47  25  46  29 /  90  80   0   0
ASX  43  26  43  29 /  90  90   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory until 4 PM CDT this afternoon for WIZ001.

MN...Winter Weather Advisory until 4 PM CDT this afternoon for MNZ011-
     012-019-037.

LS...None.
&&

DISCUSSION...Unruh/GSF
AVIATION...LE
MARINE...LE
Hazardous weather outlook, Mar 27, 4:01 AM CDT, 11 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
401 AM CDT Sat Mar 27 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-281030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
401 AM CDT Sat Mar 27 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

A wintry mix of rain, snow, and freezing rain will affect the
Northland today. A Winter Weather Advisory is in effect for snow
and freezing rain for portions of northeast Minnesota, and Douglas
County, Wisconsin. In general, anywhere from 1 to 4 inches of snow
can occur in northeast Minnesota, and north central Wisconsin. Up
to one tenth of an inch of ice accumulation is possible around the
Twin Ports today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report precipitation type, and
measurements of snow or ice accumulations today to the National
Weather Service. Spotters and the public can also report
precipitation type with the free M-PING smartphone app.

LSZ121-140>148-281030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
401 AM CDT Sat Mar 27 2021

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

A gusty northwest wind will develop late tonight and may create
hazardous conditions for small craft.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong southerly winds will occur across Lake Superior Monday and
Monday night into early Tuesday, before becoming westerly late
Tuesday morning. These winds may cause conditions hazardous to
smaller vessels over western Lake Superior.

GSF

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Mar 27, 11:55 AM CDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1155 AM CDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     SNOW             VIRGINIA                47.52N 92.51W
03/27/2021  E3.0 INCH        ST. LOUIS          MN   PUBLIC

&&

KMK
Local storm report, Mar 27, 1:26 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
126 PM CDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     SNOW             BLACKBERRY              47.18N 93.39W
03/27/2021  E1.0 INCH        ITASCA             MN   PUBLIC

&&

KMK
Local storm report, Mar 27, 3:08 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
308 PM CDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     SNOW             MCKINLEY                47.51N 92.41W
03/27/2021  E5.0 INCH        ST. LOUIS          MN   TRAINED SPOTTER

&&

KMK
Local storm report, Mar 27, 3:13 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
313 PM CDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     SNOW             1 ENE HOYT LAKES        47.52N 92.14W
03/27/2021  E3.5 INCH        ST. LOUIS          MN   TRAINED SPOTTER

&&

KMK
Local storm report, Mar 27, 3:16 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
316 PM CDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     SNOW             3 W IRON JUNCTION       47.42N 92.66W
03/27/2021  E3.5 INCH        ST. LOUIS          MN   PUBLIC

&&

KMK
Local storm report, Mar 27, 3:21 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
321 PM CDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     SNOW             3 ESE ORR               48.05N 92.77W
03/27/2021  E5.5 INCH        ST. LOUIS          MN   TRAINED SPOTTER

&&

KMK

Nearby

Small Craft Advisories in Minnesota, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.